Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 hemato  



Post Reply  
  • 0/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author9 Posts
  #1

A 35-year old woman comes to the urgent care clinic with a 3-day history of right lower extremity swelling. She first noticed the swelling after returning from Spain via a transatlantic flight. She also reports mild shortness of breath, exacerbated with ambulation. At baseline, she leads an active lifestyle and enjoys bowling and sailing. Her past medical history is significant only for tobacco abuse, with a 20-pack-year history. Her only medication is oral contraceptive pills. Her vitals signs are: blood pressure 132/61 mm Hg, pulse 71/min, respiratory rate 14/min, temperature 37.0 C (98.6 F), and room air saturation of 94% on ambient air. Physical examination reveals lungs clear to auscultation bilaterally and 2+ right lower extremity edema to her knee.. Her chest x-ray is unremarkable. Her d-dimer is significantly elevated. You obtain a V/Q scan that demonstrates a segmental pulmonary embolism. You admit the patient and begin an unfractionated heparin drip and warfarin. On hospital day 5 with continued heparin and warfarin, you notice that her platelet count has decreased from an admission count of 250,000/ml to the current value of 50,000/ml. Her hematocrit remains stable at 38%, her stool guaiac continues to be negative, she has negative orthostatics, and she has no evidence of bleed. The patient has not been started on any other medications. Which of the following is the mechanism that accounts for the thrombocytopenia?

A. Bleed from an undetermined site because of the heparin and warfarin
B. Decreased megakaryocyte production in the bone marrow
C. Direct effect of heparin on platelet activation
D. Formation of antibodies against platelet factor 4 complex
E. Formation of antibodies against platelet factor 8 complex





  #2

It is HIT and it is due to formation of autoantibodies against platelets but I am not sure between d and e.


  #3

D. Formation of antibodies against platelet factor 4 complex - HIT



  #4

Sprint, that was my doubt too....grin The answer is D.


  #5

Yes, this is classical heparin-induced thrombocytopenia
(D)


  #6

I am not sure, nut the most common form of HIT is HIT 1, which is caused by direct effect of heparin on platelet activation. HIT 2 which is caused by autoantibodies only account for less than 5%.
Answer???


  #7

ofcourse this is HIT but I have no idea about the factor 4 or 8 complexes associated with it, so can anyony plz expl it & how to differentiate between both types

thnx



  #8

never mind i found it on the int.

HIT type 2 is always related to factor 4 coplex,

while HIT type 1 is a transient decrease in platelet count without any further symptoms. This recovers even if heparin is continued to be administered. Platelet counts rarely fall below 100,000. It occurs in 10-20% of all patients on heparin. It is not due to an immune reaction and antibodies are not found upon investigation.

for more follow this link:

en.wikipedia.org/wiki/Hepar...n-induced_thrombocytopenia



  #9

great going guys, can any one identify the risk factor regarding hypercoagulability in this patient despite the fact that she leads an active life??
cool





Bookmark and Share



This thread is closed, so you cannot post a reply.



Login or Register to post messages








show Similar forum topics

hemato..easy one
hemato
Hemato
show Related resources









Advertise | Support | Premium | Contact